Colorado, 2012

Winter Storm and Winter Weather in Colorado, December 14 to 16, 2012

December 14 to 16, 2012 · NWS GJT · 12 events in 12 counties and zones

A moist Pacific trough brought heavy snow to southwest Colorado and lesser snowfall amounts further north.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific trough brought heavy snow to southwest Colorado and lesser snowfall amounts further north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 13, 9:38 PM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Dec 13, 9:38 PM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
938 PM MST THU DEC 13 2012

.UPDATE...
ISSUED AT 938 PM MST THU DEC 13 2012

UPDATED TO ADD SNOW ADVISORY TO EXTREME SOUTHEAST UTAH. LATEST
MODELS SEEM TO BE COMING TO CONSENSUS ON RAPID LOWERING OF SNOW
LEVEL IN RESPONSE TO EVAPORATIVE COOLING ALOFT. AS A RESULT...
WHAT WAS INITIALLY EXPECTED TO FALL AS RAIN WILL MORE LIKELY FALL
AS SNOW. DYNAMICS SHOULD BE CONSIDERABLE LATE TONIGHT AND INTO
EARLY FRIDAY MORNING OVER THIS AREA WHEN MOST OF THE SNOW WILL
FALL. SNOW WILL CONTINUE THROUGH THE AFTERNOON WITH TOTALS
APPROACHING 6 INCHES AT THE BASE OF THE ABAJOS.

HILITES ACROSS THE REMAINDER OF THE AREA APPEARED TO BE ON TRACK
AND MADE NO CHANGES.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 319 PM MST THU DEC 13 2012

THE APPROACHING STORM MOVED ONSHORE OVER CA THIS MORNING WITH A
SIGNIFICANT BAND OF UPLIFT AND PRECIPITATION DEVELOPING AHEAD OF THE
UPPER LOW OVER SRN CA AND NV. WV AND IR SATELLITE IMAGERY SHOW A
STRONG VORT MAX AND SHORTWAVE TROUGH ROUNDING THE BASE OF THE MAIN
TROUGH AND THIS FEATURE WILL BECOME THE MAIN PLAYER IN WEATHER
ACROSS THE SWRN U.S. AND THE CENTRAL ROCKIES OVER THE NEXT 36 HOURS.
THIS SHORTWAVE LIFTS NORTHEAST LATER TONIGHT AND FRIDAY. BOTH THE
NAM AND GFS CARRY IT DIRECTLY OVER THE FOUR CORNERS WITH THE NAM
HAVING A IT MORE AMPLITUDE. THE NAM IS ALSO FASTER...PLACING THE
SHORTWAVE OVER THE FOUR CORNERS AT 18Z FRI...WHILE THE GFS IS 3
HOURS SLOWER.

BOTH MODELS PRODUCE A GLUT OF DEEP MOISTURE WHICH COVERS THE SWRN
U.S. TONIGHT AND SPREADS ACROSS SE UT AND SW CO BY 09-12Z FRIDAY
MORNING. SPECIFIC HUMIDITIES WILL RUN FROM 2-5 G/KG WITHIN A LAYER
OF ISENTROPIC UPLIFT AT 300K. THE SOUTHWESTERLY OROGRAPHICS WILL
COMBINE WITH DYNAMIC LIFT AS THE TROUGH MOVES OVERHEAD. THERE WILL
BE A SATURATED AND UNSTABLE LOW TO MID-LEVEL FORECAST SOUNDING AND
FAVORABLE A DENDRITIC GROWTH TEMPERATURE PROFILE AS WELL. THIS ALL
WILL PRODUCE A 12 TO 18 HOUR PERIOD OF MODERATE TO HEAVY SNOW ACROSS
THE SOUTHERN HALF OF THE FORECAST AND PRECIPITATION LIKELY ACROSS
THE REST OF THE AREA. THESE CONDITIONS ARE IDEAL FOR SNOW PRODUCTION
ON SOUTH TO SOUTHWEST FACING SLOPES. THUS THE WINTER STORM WARNINGS
WILL CONTINUE FOR THE SAN JUAN MTS AND UNCOMPAHGRE PLATEAU...WITH
SNOW ADVISORIES FOR PORTIONS OF THE CENTRAL MOUNTAINS AND HIGHER
VALLEYS.

IN THE MAIN SHORT-RANGE MODELS THE 700 MB TROUGH PASSES TO THE EAST
SOMETIME FRIDAY AFTERNOON. THIS WILL BEGIN THE TRANSITION FROM A SW
CO STORM TO ONE MORE CAPABLE OF PRODUCING SIGNIFICANT WEATHER OVER
CENTRAL AND NW CO...AND NE UT. IT LOOKS LIKE TEMPERATURES FRIDAY
MORNING WILL BE A BIT TOO WARM IN THE COLORADO AND UNCOMPAHGRE RIVER
VALLEYS...INCLUDING GRAND JUNCTION...MONTROSE...AND MOAB...AND THE
WIND DIRECTION UNFAVORABLE FOR WIDESPREAD PRECIPITATION UNTIL FRI
AFTERNOON. IT APPEARS THE BEST CHANCE OF SNOW IN THE WEST-CENTRAL
VALLEYS HOLDS OFF UNTIL FRIDAY EVENING. BLV THESE AREAS WILL
EXPERIENCE MIXED RAIN AND SNOW MOST OF THE DAY ON FRIDAY...CHANGING
TO SNOW FRIDAY NIGHT.

AS THE STORM MOVES FROM EASTERN CO TO THE PLAINS LATE FRI NIGHT...
SNOWFALL ACROSS THE AREA WILL DECREASE...THOUGH CLOUDS AND PRECIP
WILL INCREASE FROM THE WEST AS THE NEXT STORM APPROACHES.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 319 PM MST THU DEC 13 2012

A SECOND SHORTWAVE HARD ON THE HEELS OF THE FIRST CROSSES THE AREA
ON SATURDAY. BEST Q-G FORCING SHOWN ACROSS THE SOUTH SATURDAY
MORNING FOLLOWED BY MOIST WESTERLY FLOW SAT AFTERNOON. A WEAK
SURFACE TROUGH SLIPS ACROSS THE NORTH BUT NO DISCERNIBLE FRONT IS
SEEN. FOCUS OF PRECIPITATION SHOULD SHIFT TO THE NORTH HALF BY
MIDDAY SATURDAY AND BECOME A BIT MORE SHOWERY AS WEAK COLD
ADVECTION KEEPS LAPSE RATES MODERATE...BUT 700 MB WIND SPEEDS OF
10-15 KTS INDICATED...SO OROGRAPHIC FORCING SHOULD ALSO BE WEAK.
NEW SNOW ACCUMULATIONS LOOK TO BE 1-3 INCHES FOR THE MTNS
SATURDAY...EXCEPT GRAND MESA WHICH COULD SEE A BIT MORE. NOT AS
NOTICEABLE OF A BREAK BETWEEN DISTURBANCES AS SEEN YESTERDAY...BUT
WITH THE LESSER AMOUNTS OF NEW SNOW ON SATURDAY GENERALLY EXPECTED
ACROSS THE SOUTH WHERE COVERAGE SHOULD ALSO BE DECREASING...NO
EXTENSION OF THE CURRENT HIGHLIGHTS FOR THAT AREA AT THIS TIME.
WILL NEED TO KEEP AN EYE ON THIS...HOWEVER...ESPECIALLY FOR GRAND
MESA IN THE WESTERLY FLOW...SHOULD TIMING CONTINUE TO CHANGE.

A WEAK DISTURBANCE PASSES ACROSS THE NORTH LATER IN THE DAY ON
SUNDAY AS FLOW BECOMES MORE NORTHWEST. TIME-HEIGHT SECTIONS KEEP
SOME LOW LEVEL MOISTURE IN PLACE FOR A CONTINUED CHANCE OF SNOW.

LOOKING AT NEXT WEEK...A LONG WAVE TROUGH OVER THE WESTERN AND
CENTRAL USA SHOULD KEEP DISTURBANCES ROTATING ACROSS THE ROCKIES
PERIODICALLY. A BIT OF A LULL ON MONDAY WILL BE FOLLOWED BY AN
INCREASED CHANCE OF SNOW TUE NIGHT INTO WED AS BOTH THE GFS AND
ECMWF SHOW ANOTHER TROUGH CROSSING ERN UT/WRN CO. BUMPED POPS UP A
BIT OVER THE BLENDED CONSENSUS MODEL AS A RESULT. MODELS HINT AT
YET OTHER ONE THEN LATE NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 938 PM MST THU DEC 13 2012

VFR CONDITIONS WILL CONTINUE INTO THE EARLY MORNING HOURS...WITH
LAYERS OF MID AND HIGH CLOUDS COVERING THE AREA. A STRONG PACIFIC
STORM WILL MOVE IN LATE TONIGHT AND CONDITIONS WILL GRADUALLY
DETERIORATE FRIDAY AND FRIDAY NIGHT. BY SUNRISE FRIDAY...THE
SOUTHWEST COLORADO MOUNTAINS WILL BE OBSCURED IN WIDESPREAD SNOW
AND IFR CIGS AND VSBYS. KRIL AND KEGE WILL BE IN RAIN AND SNOW
SHOWERS AND OCCASIONAL MVFR CONDITIONS. KASE WILL SEE THE SAME
CONDITIONS CAUSED BY SNOWFALL. BY LATE FRIDAY AFTERNOON AND
CONTINUING INTO FRIDAY EVENING...ALL MOUNTAINS AND HIGH PASSES
WILL BE OBSCURED WITH PERIODS OF IFR AND LIFR OVER KEGE AND KASE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM 9 AM FRIDAY TO 6 AM MST SATURDAY
     FOR COZ009-012-014.

     WINTER STORM WARNING FROM 3 AM FRIDAY TO 6 AM MST SATURDAY FOR
     COZ017>019-021>023.

     WINTER WEATHER ADVISORY FROM 3 AM FRIDAY TO 6 AM MST SATURDAY
     FOR COZ020.

UT...WINTER WEATHER ADVISORY FROM 3 AM FRIDAY TO 6 AM MST SATURDAY
     FOR UTZ028.

     WINTER WEATHER ADVISORY FROM 3 AM FRIDAY TO 9 PM MST SATURDAY
     FOR UTZ022.

&&

UPDATE...NL
SHORT TERM...CC
LONG TERM...JAD
AVIATION...TGJT
Hazardous weather outlook, Dec 13, 6:02 AM MST, 20 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
602 AM MST THU DEC 13 2012

COZ001>014-017>023-UTZ022>025-027>029-141315-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
602 AM MST THU DEC 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM FRIDAY TO 6 AM MST
SATURDAY FOR COZ009-012-014...

...WINTER STORM WARNING IN EFFECT FROM 3 AM FRIDAY TO 6 AM MST
SATURDAY FOR COZ017>019-021>023...

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM FRIDAY TO 6 AM MST
SATURDAY FOR COZ020...

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM FRIDAY TO 6 AM MST
SATURDAY FOR UTZ028...

.DAY ONE...TODAY AND TONIGHT

PLENTY OF CLOUDS IN THE FORECAST TODAY WITH LITTLE PRECIPITATION
EXPECTED EXCEPT FOR THE EASTERN UINTAH MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CLOSED LOW WILL MOVE ACROSS THE FOUR CORNERS REGION FRIDAY
BRINGING PLENTY OF SNOWFALL TO THE SAN JUANS AND SURROUNDING
AREAS. AS SHOWN ABOVE...PLENTY OF WARNINGS AND ADVISORIES HAVE
BEEN ISSUED FOR THIS STORM. SNOWFALL WILL LIGHTEN UP SATURDAY BUT
IS EXPECTED TO CONTINUE THROUGH MONDAY THOUGH THERE WILL BE BREAKS
IN PRECIPITATION. MOST SNOWFALL SHOULD END BY MONDAY WITH ANOTHER
ROUND OF PRECIPITATION EXPECTED TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY SNOWFALL AMOUNTS TO THE GRAND
JUNCTION WEATHER FORECAST OFFICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 5 winter storm. Local standard time, as filed.

Winter Storm, Southwestern San Juan Mountains

When
December 14, 3:00 AM MST to December 16, 1:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall accumulations of 12 to 24 inches were measured across the area. Locally higher amounts included 26 inches at the Mancos SNOTEL site. Additionally, wind gusts of 25 to 50 mph produced areas of blowing and drifting snow.

Winter Storm, San Juan River Basin

When
December 14, 3:30 AM MST to December 15, 11:00 PM MST
Where
San Juan River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Snowfall accumulations of 12 to 18 inches were measured across the area.

Winter Storm, Animas River Basin

When
December 14, 4:00 AM MST to December 15, 11:30 PM MST
Where
Animas River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Snowfall accumulations of 8 to 14 inches were measured across the area.

Winter Storm, Four Corners / Upper Dolores River Basin

When
December 14, 5:00 AM MST to December 16, 12:00 AM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Snowfall accumulations of 7 to 11 inches were measured across the area.

Winter Weather, Northwestern San Juan Mountains

When
December 14, 7:00 AM MST to December 15, 4:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 12 inches were measured across the area. Locally higher amounts included 16 inches at the Lone Cone SNOTEL site. Additionally, wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.

Winter Storm, Uncompahgre Plateau and Dallas Divide

When
December 14, 10:00 AM MST to December 15, 11:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
SNOTEL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall accumulations of 12 to 21 inches were measured above the 8000 foot level. Additionally, wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.

Winter Weather, Grand and Battlement Mesas

When
December 14, 11:00 AM MST to December 15, 3:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 12 inches were measured across the area. Locally higher amounts included 15 inches at the Park Reservoir SNOTEL and 16 inches at Skyway. Additionally, wind gusts of 20 to 35 mph produced localized blowing and drifting snow.

Winter Weather, Roan and Tavaputs Plateaus

When
December 14, 11:00 AM MST to December 15, 1:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall accumulations of 4 to 6 inches were measured across the area. Additionally, wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.

Winter Weather, West Elk and Sawatch Mountains

When
December 14, 12:00 PM MST to December 15, 12:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 11 inches were measured across the area. locally higher amounts included 14 inches at Gothic. Additionally, wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

Winter Weather, Upper Gunnison River Valley

When
December 14, 2:00 PM MST to December 15, 12:00 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall accumulations of 4 to 6 inches were measured across the western portion of the area.

Winter Weather, Elkhead and Park Mountains

When
December 14, 2:00 PM MST to December 15, 7:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 12 inches were measured across the area. Additionally, wind gusts of 20 to 35 mph produced localized blowing and drifting snow.

Winter Weather, Flattop Mountains

When
December 14, 2:00 PM MST to December 15, 11:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 8 inches were measured across the area. Additionally, wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432375, 432378, 432377, 432376, 432383, 432379, 432380, 432384, 432381, 432382, 432385, 432386.